Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Mobile, AL

October 21, 2021Mobile County, Alabama

NWS Mobile, AL issued this special weather statement at Oct 21, 2021, 12:00 PM CDT for Mobile County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 21, 2021, 12:00 PM CDT (17:00 UTC)
Expired
Oct 21, 2021, 12:45 PM CDT
In force
45 min
Issued by
NWS Mobile, AL
Hail
0.25 in
Wind
30

County Mobile County, AL

The radar

The Mobile radar (KMOB), 14 km from the middle of the area, began a volume at 17:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 5.0 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2559 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2559 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.6
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

915 
WWUS84 KMOB 211700
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
1200 PM CDT Thu Oct 21 2021
 
ALZ263-265-211745-
Mobile Coastal AL-Mobile Central AL-
1200 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of southwestern Mobile
County through 1245 PM CDT...

At 1159 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Grand Bay, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Tillmans Corner, Theodore and Grand Bay. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 8841 3064 8817 3062 8811 3060 8812
      3060 8811 3059 8811 3059 8812 3057 8810
      3057 8809 3054 8808 3051 8810 3043 8811
      3042 8840
TIME...MOT...LOC 1659Z 271DEG 13KT 3051 8833 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Oct 21, 6:38 AM CDT, 5 hours 22 minutes earlier.

Area forecast discussion, Oct 21, 6:38 AM CDT, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
638 AM CDT Thu Oct 21 2021

.NEAR TERM UPDATE /Now Through Friday/...Through
today, a well defined shortwave trof over the central/northern
Plains advances eastward and merges with a Canadian upper trof to
begin to form a broad upper trof over the interior eastern states. A
surface low located well to the north brings a weak trailing cold
front southward, which moves through the forecast area Thursday
night. A nearly zonal flow pattern will be in place over the
forecast area through today, after which the eastern states upper
trof pattern amplifies through Friday. A series of shortwaves
embedded within the zonal flow will support chance to likely pops
this afternoon. Slight chance pops at best are expected Thursday
night as the series of shortwaves shift out of the area along with
drier deep layer air beginning to flow into the region. Dry
conditions are expected on Friday as progressively drier deep layer
air flows into the area as the eastern states upper trof continues
to amplify. Lows Thursday night range from the mid 50s to lower 60s
northwest of I-65 with mainly mid 60s elsewhere. Patchy fog is
possible over interior areas late Thursday night into Friday
morning. This will likely be dependent on how fast the front moves
through as light isentropic upglide of warm moisture rich surface
air ahead of the front could lead to fog ahead of the front.
Highs today will be around 80 to the lower 80s, then highs on
Friday range from the mid to upper 70s well inland to the lower
80s elsewhere. A high risk of rip currents continues through
Thursday night, after which a low risk of rip currents Friday. /29
BB/03

&&

.AVIATION...
12Z issuance...Isolated to scattered showers and storms have
developed this morning across the area with mainly VFR CIGS across
the area. Models and satellite trends would support cigs reducing
to MVFR this morning and rain chances increase by mid-day as a
cold front approaches from the northwest. MVFR to IFr visbys and
cigs could be possible within any of the stronger storms. Winds
will slowly turn southerly than westerly throughout the day and
into the evening; however, they should remain light. By this
afternoon, storm activity should move east of the area as the
front approaches. Model guidance is hinting at the potential of
LIFR to IFR visbys and CIGS late tonight ahead of the front. This
will have to be monitored throughout the day and the timing of the
frontal passage will be critical in the development of fog/low
ceilings. Winds will be come northwesterly behind the front. BB/03

&&

.PREV DISCUSSION... /issued 448 AM CDT Thu Oct 21 2021/

NEAR TERM UPDATE /Now Through Friday/...Through
today, a well defined shortwave trof over the central/northern
Plains advances eastward and merges with a Canadian upper trof to
begin to form a broad upper trof over the interior eastern states. A
surface low located well to the north brings a weak trailing cold
front southward, which moves through the forecast area Thursday
night. A nearly zonal flow pattern will be in place over the
forecast area through today, after which the eastern states upper
trof pattern amplifies through Friday. A series of shortwaves
embedded within the zonal flow will support chance to likely pops
this afternoon. Slight chance pops at best are expected Thursday
night as the series of shortwaves shift out of the area along with
drier deep layer air beginning to flow into the region. Dry
conditions are expected on Friday as progressively drier deep layer
air flows into the area as the eastern states upper trof continues
to amplify. Lows Thursday night range from the mid 50s to lower 60s
northwest of I-65 with mainly mid 60s elsewhere. Patchy fog is
possible over interior areas this morning. Highs today will be
around 80 to the lower 80s, then highs on Friday range from the mid
to upper 70s well inland to the lower 80s elsewhere. A high risk of
rip currents continues through Thursday night, after which a low
risk of rip currents Friday. /29 BB/03

SHORT TERM /Friday night Through Saturday night/...The weak front
will stall along the I-10 corridor Friday afternoon with drier air
moving into the area. Meanwhile, weak upper level ridging will build
over the area. The front will wash out on Saturday as sfc high
pressure moves east and a southerly flow develop across the area.
However, with subsidence in the mid and upper levels, no
precipitation is expected through the short term period. Highs on
Saturday will be in the upper 70s and low 80s. Low temperatures on
Friday night will be in the low to mid 50s inland to low 60s near
the coast. Saturday night's lows will be in the mid and upper 50s
inland to mid 60s along the coast. /13

EXTENDED TERM /Sunday Through Wednesday/...Zonal flow aloft will
persist over the forecast area on Sunday. At the surface, a high
pressure over the Carolinas will begin to shift east over the
western Atlantic on Sunday. This surface high will keep most of the
area dry on Sunday; although coastal portions of the area could see
isolated to scattered showers Sunday afternoon into Monday morning
as the high progresses east and southeasterly surface winds advect
moisture off of the Gulf. The early part of next week remains quite
uncertain as both deterministic and ensembles for the GFS and EURO
diverge in both placement and timing of the next feature. The EURO
wants to develop a closed upper low over the Ohio Valley Monday
morning whereas the GFS develops the closed low along the eastern
Seaboard Tuesday afternoon. Given the uncertainty, opted to maintain
PoPs around 30% on Monday, but we will continue to monitor the
evolution of this feature in future updates. By mid-week, models
come back into agreement with an upper ridge building back into the
region and a deepening upper low just to the west. With the ridge
over the area, maintained more isolated coverage on Tuesday. During
the day Wednesday, moderate southerly flow in combination with an
approaching surface low, coinciding with the upper low over the
south central CONUS, will cause moisture to surge across the area.
Therefore, much of the area can expect isolated to scattered showers
storms during the day Wednesday. /14

MARINE...Winds and waves may be locally higher near scattered to
numerous showers and storms through Today with light to occasionally
moderate south-southeasterly flow. A weak cold front moves through
the marine area Thursday night, but winds are currently only
expected to be light from the north following the passage of this
feature. East to southeast flow will increase this weekend,
particularly going into Sunday when small craft operators may once
again need to exercise caution over the offshore waters. /21 BB/03

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

MS...None.
GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Oct 21, 11:07 AM CDT, 53 minutes before
Special Weather Statement
National Weather Service Mobile AL
1107 AM CDT Thu Oct 21 2021

MSZ079-211700-
George MS-
1107 AM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of George County
through NOON CDT...

At 1106 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 13 miles southwest of Lucedale, moving east at 10
mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lucedale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3082 8888 3100 8879 3097 8844 3074 8852
      3073 8881 3074 8889
TIME...MOT...LOC 1606Z 285DEG 9KT 3084 8879

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Oct 21, 12:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
1200 PM CDT Thu Oct 21 2021

ALZ263-265-211745-
Mobile Coastal AL-Mobile Central AL-
1200 PM CDT Thu Oct 21 2021

...A strong thunderstorm will impact portions of southwestern Mobile
County through 1245 PM CDT...

At 1159 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Grand Bay, moving east at 15 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tillmans Corner, Theodore and Grand Bay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3061 8841 3064 8817 3062 8811 3060 8812
      3060 8811 3059 8811 3059 8812 3057 8810
      3057 8809 3054 8808 3051 8810 3043 8811
      3042 8840
TIME...MOT...LOC 1659Z 271DEG 13KT 3051 8833

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 21, 10:31 AM CDTAreal Flood AdvisoryMOBMobile3 hr
Oct 21, 12:26 PM CDTAreal Flood AdvisoryMOBMobile3 hr
Oct 21, 12:29 PM CDTSpecial Marine WarningMOB61 min
Oct 21, 2:10 PM CDTAreal Flood AdvisoryMOBConecuh, Monroe3 hr
Oct 20, 7:25 PM CDTSpecial Weather StatementMOBWayne50 min
Oct 20, 8:14 PM CDTSpecial Weather StatementMOBWayne46 min
Oct 21, 11:07 AM CDTSpecial Weather StatementMOBGeorge53 min
Oct 21, 11:27 AM CDTAreal Flood AdvisoryMOBGeorge3 hr

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.